Consult Doctors. FREE.

DxD is your trusted source for medical information

Continue with Facebook

or

PLEASE FILL IN THE ABOVE AND PRESS ENTER TO SIGN IN or CREATE YOUR ACCOUNT.
By creating an account, you are indicating that you have read and accepted the DoctorXDentist Terms of Use.
Registration Progress
Step 1: Register Email & Password
Step 2: Indicate Topics of Interests
Step 3: Follow Relevant Doctors
Complete!
What are your interests?
Please select at least 3 interests.
NEXT
NEXT
Registration Progress
Step 1: Register Email & Password
Step 2: Indicate Topics of doctors
Step 3: Follow Relevant Doctors
Complete!
Follow your favourite doctors
We found some doctors you may like. Click continue to follow them.
CONTINUE
CONTINUE

OOPS!

SOMETHING WENT WRONG.

PLEASE TRY AGAIN.

OOPS! SOMETHING

WENT WRONG.

PLEASE TRY AGAIN.

YOUR QUESTION HAS BEEN

SUCCESSFULLY SUBMITTED.

OUR DOCTORS WILL GET BACK TO YOU SHORTLY!

YOUR QUESTION

HAS BEEN

SUCCESSFULLY

SUBMITTED.

OUR DOCTORS WILL GET

BACK TO YOU SHORTLY!

YOUR QUOTE REQUEST HAS BEEN

SUCCESSFULLY SUBMITTED.

OUR DOCTORS WILL GET BACK TO YOU SHORTLY!

YOUR QUOTE REQUEST

HAS BEEN

SUCCESSFULLY

SUBMITTED.

OUR DOCTORS WILL GET

BACK TO YOU SHORTLY!

YOUR REVIEW HAS BEEN

SUCCESSFULLY SUBMITTED.

THANK YOU.

YOUR REVIEW

HAS BEEN

SUCCESSFULLY

SUBMITTED.

THANK YOU.

MESSAGES TO
DxD Admin from Singapore asked a question

Is it harmful to take long term contraceptive pills (Yasmin) without any breaks?

I am 47 yrs old and I have been on contraceptive pills (Yasmin) for the past 10 yrs and recently I heard from friends that it is not advisable to take contraceptive pills for such a Long period as it is not good for my health. As such, I got worried and actually stopped taking it for the past 3 months and till today, my menstruation still has not come. I was abit silly to just go off the pills without seeking a doctor’s advise and am regretting it now.

Would really appreciate some advise on the above as I really feel now that I have gone off the pills, it’s causing me more stress. I don’t know when will my mens suddenly come (especially I travel quite abit and it will be such a hassle if my mens suddenly come and I am not prepared and am on the move).

It was so much easier when I was on the pills as I know exactly when my mens will come as soon as I finished my 28 days cycle pills. Also, me and my Husband have no intention of having any kids.

I did some information googling to see if it’s true that a person should not prolong contraceptive pills but there weren’t really a straightforward answer, hence, I would really need some professional advise from a doctor.

Is it true or false that taking Long term contraceptive will cause complications to a person’s health?

I really look forward to your advise. Thank you very much.

DOCTOR’S ANSWER (1)
Dr Ethan
Singapore
Consult Doctor
FOLLOW
Dr Ethan
Singapore
Answered on 26 Jan 2018

Hi Cass,

Great question. In short, the answer is no, there are no harmful effects or complications with taking the Pill long term, assuming you are in good health (apart from the normal side effects/risks associated with taking the combined oral contraceptive pill, like Yasmin, which your gynae should already have explained to you from the start).

A bit of interesting background – when the Pill was first introduced over 50 years ago, the inventor of the combined contraceptive pill realised that it would be more readily accepted by both women and the Church, if there was a “break” from taking the Pill for women to still have a monthly “menstrual bleed”.

Hence, the suggested usage of 21 days of taking the Pill, 7 days off (your 7 remaining pills in the pack are actually placebos that do not contain active ingredients – this is the “break”).

There’s no medical, scientific or physiologic reasoning behind this suggested usage at all – it was simply to encourage more acceptance amongst the general public for the following reasons:

  1. Continuing to have a monthly bleed would seem more “normal” to the public
  2. Women back then relied on their monthly periods as evidence that they were not pregnant. Home pregnancy kits were not readily available 50 years ago. The only way to test for pregnancy in the 1960s was to make a doctor’s appointment, give a urine sample, and wait up to two weeks for the results.

It’s also worth noting that the bleeding you experience during the 28 day pill cycle is not actually a normal menstrual period (which is due to shedding of your womb lining).

It’s a withdrawal bleed (which is due to changes in hormone levels).

As you have experienced, it’s normal to experience delayed periods if you’ve been on the pill for a long time, and have recently stopped taking it. A delay of two to three months before having a period is not unusual.

There could be other causes for a delayed period:

  1. Pregnancy
  2. PCOS
  3. Weight loss
  4. Stress
  5. The Pill was masking pre-existing irregular periods etc

– so it’s important to mention this to your gynae.

Most importantly, you and your doctor will need to rule out pregnancy – I’d suggest for you to take a pregnancy test at the soonest.

You’ll be at risk of pregnancy throughout this period that you’re off the Pill as well, so do use alternate contraception (eg. condoms). Some women can immediately conceive after they stop taking the pill.

As a final word, I note that you do not intend to have children. If that’s the case, (and especially if you already have children), it may be worth discussing with your gynae alternative contraception options, which may be more suited for your lifestyle and health requirements.

Cheers

0 204 views 0 Doctors agree 26 Jan 2018
Consult Doctor

Get Doctor Quotes

We promise that we'll ask our doctor friends to give you their best possible price!
Name of Treatment
Category
Budget
Full Name
Email
Contact Number
Other Information